Texas, 2014

Damaging Wind in Texas, June 17, 2014

June 17, 2014 · NWS LUB · 1 event in 1 county or zone

A severe thunderstorm moved northeast across Terry County accompanied by localized winds estimated as high as 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A severe thunderstorm moved northeast across Terry County accompanied by localized winds estimated as high as 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 5:26 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 17, 5:26 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
626 PM CDT TUE JUN 17 2014

.AVIATION...
VFR CONDITIONS APPEAR TO BE THE MOST LIKELY SCENARIO AT BOTH
TERMINALS THROUGH THE 00Z TAF PERIOD...ALTHOUGH THERE REMAIN LOW
CHANCES FOR SHOWERS AND THUNDERSTORMS BOTH LATE THIS EVENING AND
DURING THE LATE AFTERNOON/EVENING TOMORROW. THE BEST CHANCES
TONIGHT WILL BE AT LBB...AS THERE IS A LOW BUT NONZERO PROBABILITY
THAT A SLOW MOVING STORM COULD REACH THE I27 CORRIDOR FROM THE
WEST LATE THIS EVENING. OTHERWISE...ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS WILL BE POSSIBLE AT BOTH TERMINALS AFTER 18Z
TOMORROW...HOWEVER CONFIDENCE OF A DIRECT IMPACT TO EITHER
TERMINAL REMAINS TOO LOW TO WARRANT EXPLICIT MENTION GIVEN EXPECTED
COVERAGE LIMITATIONS AND INITIATION UNCERTAINTIES.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT TUE JUN 17 2014/

SHORT TERM...
WATER VAPOR IMAGERY DEPICTS TWO FEATURES OF INTEREST IN REGARDS TO
THUNDERSTORM CHANCES THIS AFTERNOON/EVENING...AN UPPER LOW
APPROACHING THE BIG BEND/EDWARDS PLATEAU REGION AND A SHORTWAVE
TROUGH PLOWING THROUGH SONORA/EASTERN ARIZONA. AS OF 3 PM...THE
DRYLINE WAS POSITIONED ON A LINE FROM ABOUT SILVERTON TO LUBBOCK TO
NEAR BROWNFIELD. CURRENT THINKING IS FOR CONVECTIVE INITIATION TO
TAKE PLACE ALONG THE DRYLINE ACROSS THE SOUTHERN SOUTH
PLAINS/ROLLING PLAINS INTO THE FAR SOUTHERN PANHANDLE IN ASSOCIATION
WITH UPPER FORCING FROM THE MEXICAN UPPER LOW...FOLLOWED BY PERHAPS
ANOTHER ROUND OF STORMS IN THE SOUTH PLAINS/FAR SOUTHWEST PANHANDLE
AHEAD OF THE AFOREMENTIONED SHORTWAVE. THE LATTER ACTIVITY MAY BE
ENHANCED BY A 30-40 KNOT LOW LEVEL JET THIS EVENING. DEEP LAYER
SHEAR WILL BE MODEST TOPPING OUT AT 25-30 KNOTS...SO NOT EXPECTING
STORMS TO BECOME WELL ORGANIZED TO ALLOW FOR A WIDESPREAD SEVERE
THREAT. HOWEVER...ISOLATED LARGE HAIL OR A DAMAGING WIND GUST CANNOT
BE RULED OUT GIVEN IMPRESSIVE INSTABILITY IN PLACE. RELATIVELY SLOW
STORM MOTION WILL ALSO CONTRIBUTE TO LOCALLY HEAVY RAIN. WARM AND
BREEZY CONDITIONS WILL BE IN STORE ONCE AGAIN OVERNIGHT WITH
TEMPERATURES RANGING FROM THE MID-UPPER 60S ON THE CAPROCK TO UPPER
60S-MID 70S EAST OF THE ESCARPMENT.

AN UPPER LOW CURRENTLY OVER THE GREAT BASIN WILL TRANSLATE TO NEAR
GLACIER NATIONAL PARK WEDNESDAY...HELPING TO SEND EMBEDDED IMPULSES
AND LARGER SCALE HEIGHT FALLS INTO THE SOUTHERN PLAINS. THIS SHOULD
LEAD TO MORE WIDESPREAD SHOWER/THUNDERSTORM DEVELOPMENT WITH
ABUNDANT SUBTROPICAL MOISTURE IN PLACE. 0-6 KM BULK SHEAR INCREASING
TO 35-40 KNOTS AND SURFACE-BASED CAPE OF AROUND 3000 J/KG SHOULD
LEAD TO MORE ORGANIZED STORM STRUCTURES...HEIGHTENING THE THREAT FOR
LARGE HAIL/DAMAGING WINDS.

LONG TERM...
CHANCES FOR SHOWERS AND THUNDERSTORMS ALMOST EACH DAY IN THE
EXTENDED FORECAST PREVAILS...AS LOW LEVEL MOISTURE ENDURES AND
PASSING UA IMPULSES SERVE AS A BIT OF UL SUPPORT.

A BROAD UA RIDGE STRETCHED FROM NERN OLD MEXICO TO ACROSS THE SERN
CONUS HAS ALLOWED FOR A PLUME OF MID-UPPER LEVEL MOISTURE TO PERSIST
ACROSS THE SOUTHERN PLAINS...WHICH IS PROGGED TO REMAIN IN PLACE
THROUGH EARLY WEEKEND. A CLOSED UA LOW SPINNING ACROSS THE UPPER
GREAT BASIN LATE THIS AFTN...WILL SLOWLY SHIFT ENE TOWARDS THE
NORTHERN PLAINS THROUGH TOMORROW THUS PROMOTING HEIGHT FALLS AND
CHANCES OF STORMS NEAR THE DRYLINE ACROSS THE TEXAS/NEW MEXICO
BORDER TOMORROW /AS MENTIONED IN THE SHORT TERM DISCUSSION ABOVE/
AND LINGER INTO THE EVENING/NIGHT. RELATIVELY SLOW STEERING FLOW AND
PWATS ABOVE 1.00 INCH POSES A THREAT FOR MODERATE-HEAVY RAINFALL
TOMORROW...ALONG WITH SFC-BASED CAPE VALUES OF 2.0-3.0 KJ/KG AND 0-6
KM BULK SHEAR OF 35-40 KTS RAISING CONCERNS FOR STRONG TO SEVERE
STORM DEVELOPMENT. THE AFOREMENTIONED UA LOW NEARING THE NORTHERN
PLAINS WILL SEND A COLD FRONT POSSIBLY AS FAR SOUTH AS THE SWRN
TEXAS PANHANDLE THURSDAY...WHILST THE DRYLINE ONCE AGAIN SHARPENS
NEAR THE TEXAS/NEW MEXICO BORDER. IF THESE MESOSCALE FEATURES ARE
NOT ENOUGH TO INSTIGATE STORM DEVELOPMENT...A WEAKNESS UNDERNEATH
THE UA RIDGE ACROSS NERN OLD MEXICO WILL SLOWLY TRANSLATE NE
TOWARDS THE REGION THURSDAY...THUS PROVIDING FOR A BIT OF UL
SUPPORT. THIS WEAKNESS/IMPULSE WILL LINGER ACROSS/NEAR THE REGION
THROUGH SATURDAY AND PROMOTE ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS...AS HINTED AT BY LONG TERM SOLUTIONS. IT WILL EXIT
THE REGION TO THE EAST ON SUNDAY.

MODEL SOUNDINGS EXHIBIT DRYING IN THE LOW AND HIGH ATMOSPHERIC
LEVELS ON SUNDAY...WHICH SUGGESTS A LULL IN PRECIP ACTIVITY. HOWEVER
EARLY NEXT WEEK...NWRLY FLOW ALOFT WILL TAKE SHAPE AND MODEL
SOLUTIONS FOR THE LAST SEVERAL DAYS HAVE BEEN SHOWING STORMS
PROPAGATING FROM THE MOUNTAINOUS TERRAIN OF NEW MEXICO TO ACROSS THE
SOUTHERN PLAINS...SUNDAY NIGHT AND AGAIN MONDAY NIGHT. HAVE
THEREFORE INSERTED MENTIONABLE POPS MAINLY ACROSS THE NORTHERN-HALF
OF THE CWA SUNDAY NIGHT...AND WILL MAINTAIN INHERITED POPS MONDAY
NIGHT ACROSS THE SAID LOCALES.

ALTHOUGH SHEAR /BEYOND TOMORROW/ IS SHOWN TO NOT BE OVERLY
IMPRESSIVE...STILL CAN NOT RULE OUT AN ISOLATED STRONG TO SEVERE
STORM DUE TO STEEPENED LAPSE RATES AND SFC-BASED CAPE VALUES OF
1.0-2.0 KJ/KG. TEMPS WILL REMAIN AT/SLIGHTLY BELOW CLIMO THROUGHOUT
THE EXTENDED FORECAST...COURTESY OF ENDURING LOW LEVEL MOISTURE AND
MID-UPPER LEVEL CLOUDINESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  90  64  88  64 /  20  30  30  30  30
TULIA         66  89  66  88  65 /  20  30  30  30  30
PLAINVIEW     67  89  67  87  66 /  20  30  30  30  30
LEVELLAND     67  90  67  89  66 /  20  30  30  30  30
LUBBOCK       69  90  68  88  68 /  20  30  30  30  20
DENVER CITY   66  91  67  89  65 /  20  30  30  30  20
BROWNFIELD    67  90  67  89  66 /  20  30  30  30  20
CHILDRESS     72  92  70  91  71 /  20  30  20  30  20
SPUR          69  91  69  89  69 /  20  30  20  30  20
ASPERMONT     73  91  71  90  71 /  20  30  20  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/16
Hazardous weather outlook, Jun 17, 10:15 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1115 AM CDT TUE JUN 17 2014

TXZ021>044-181615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1115 AM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

AN ISOLATED STRONG TO SEVERE THUNDERSTORM REMAINS POSSIBLE LATER
TODAY MAINLY ON THE CAPROCK...WITH LARGE HAIL...DAMAGING WIND
GUSTS...AND LOCALIZED FLOODING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN IN THE
FORECAST EVERY AFTERNOON AND EVENING FROM WEDNESDAY THROUGH SATURDAY.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED
STRONG OR SEVERE THUNDERSTORM WILL BE POSSIBLE. IN ADDITION...SLOW
MOVING THUNDERSTORMS MAY BRING THE THREAT FOR LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR
EARLY THIS EVENING.

In the hours before

Special weather statement, Jun 17, 6:33 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
733 PM CDT TUE JUN 17 2014

TXZ039-040-180100-
TERRY-YOAKUM-
733 PM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM AND TERRY COUNTIES...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN TERRY COUNTY...MOVING NORTHEAST
AT 25 MPH.

IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3325 10259 3310 10222 3295 10234 3295 10269
TIME...MOT...LOC 0033Z 208DEG 21KT 3303 10251

The radar

The Lubbock radar (KLBB), 85 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Terry

When
June 17, 6:50 PM CST
Where
Terry County, 2.89 mi E of Tokio
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.180, -102.530

Law enforcement reported that a semi truck was blown over about 15 miles west of Brownfield along Highway 82. It was not known if the driver was injured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513223.